Reactions 1680, p142 - 2 Dec 2017
Cushing’s syndrome: case report
A 4 years-old boy developed Cushing’s syndrome (CS)
during treatment with fluorometholone eye drops.
The boy presented with the complaint of rapid weight gain.
He had a BMI of 18.1 with a height of 99.9cm and a weight of
18.1kg. On presentation, his examination demonstrated moon
facies. He had a diagnosis of allergic conjunctivitis and he had
been receiving fluorometholone containing eye drops (0.1%
solution) and netilmicin for one month. He was using
5 drops of fluorometholone a day. At basal hormonal
evaluation, his cortisol level was 0.38 µg/dL and ACTH level
was <5 pg/mL. An ACTH stimulation test was performed and
peak cortisol level of 11.5 µg/dL was obtained at 60 minutes.
These findings were consistent with adrenal insufficiency.
Thereafter, the boy was recommended for hydrocortisone
therapy, but his family was reluctant to hydrocortisone
treatment. Basal hormonal evaluation at the 4
the normal functioning of pituitary-adrenal axis. Additionally,
his facial appearance became normal.
Author comment: "In our patient, CS developed following
the use of fluorometholone, a relatively less potent steroid
compared to these other steroids." "Although eyedrops
containing potent glucocorticoids may lead to CS,
fluorometholone, a relatively less potent steroid, may also
cause the syndrome, as in our case."
Ustyol A, et al. Cushing’s syndrome caused by use of synthetic ocular steroid.
Journal of Clinical Pharmacy and Therapeutics 42: 780-782, No. 6, Dec 2017.
Available from: URL: http://doi.org/10.1111/jcpt.12573 - Turkey
Reactions 2 Dec 2017 No. 16800114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved